Ondansetron and cardiac arrhythmias

SHARE VIA:

Share on facebook
Share on twitter
Share on linkedin
Share on whatsapp

Ondansetron used to be the preserve of the Oncologists for children struggling with chemotherapy-induced nausea. Recently, however, its use for the symptomatic relief of nausea and vomiting in the Emergency Department has significantly increased.

Less vomiting = less chance of dehydration and need for admission for fluids. All good? Well, not quite.

In 2011 in the USA the Food and Drug Administration (FDA) issued a warning that Ondansetron administration was associated with fatal arrhythmias. So, should we stop using ondansetron? What’s the actual risk of arrhythmia?

Freedman et al looked at this dilemma in this paper form the Annals of Emergency Medicine which can be found here.

And I have summarised in the infographic below:

About the authors

  • Ian is a Paediatric Emergency Medicine Consultant based in Derby. He loves #FOAMed, Apple products, Comics, running and his family. In that order. He dislikes cauliflower cheese.

KEEP READING

High flow therapy – when and how?

Chest compressions in traumatic cardiac arrest

Searching for sepsis

The missing link? Children and transmission of SARS-CoV-2

Don’t Forget the Brain Busters – Round 2

An evidence summary of Paediatric COVID-19 literature

Global Developmental Delay

Urticaria

Foot x-rays

The fidget spinner craze – the good, the bad and the ugly

Parenteral Nutrition

Leave a Reply

Your email address will not be published. Required fields are marked *

1 thought on “Ondansetron and cardiac arrhythmias”